Michigan, 2001

Hail in Michigan, June 16, 2001

June 16, 2001 · NWS MQT · 3 events in 2 counties and zones

An upper level disturbance moving east across Upper Michigan produced scattered thunderstorms during the evening of June 16th. Several of the storms produced dime to nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper level disturbance moving east across Upper Michigan produced scattered thunderstorms during the evening of June 16th. Several of the storms produced dime to nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 16, 3:25 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 16, 3:25 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
425 PM EDT SAT JUN 16 2001

MAIN FCST CONCERNS THIS PACKAGE ARE SHRA/TSRA CHANCES/COVERAGE.

WV IMAGERY AND RUC ANALYSIS INDICATED RDG OVER NE CONUS AND STRONG
MID LVL LO OVER NW ONTARIO. OTHERWISE...GENERALLY ZONAL FLOW
PREVAILED FROM THE PAC NW INTO THE WRN GRT LAKES. UPR LVL DIV WITH
LFQ OF 90 KNOT JET INTO SRN AND ASSOCIATED COMPACT VORT OVER CNTRL
MN WITH -21C H5 COLD POOL WAS SUPPORTING TSRA DEVELOPMENT OVER NE MN
WITH DPVA...QVECTOR CONV AND STEEPENING H7-H5 LAPSE RATES AOA
7C/KM.  KDLH 88D SHOWED SCT COVERAGE OF SHRA/TSRA PROGRESSING
QUICKLY FROM NW WI TO IWD INTO AREA WITH MLCAPES OF 500-1000 J/KG.
IR/VIS LOOP INDICATED DEEPENING CU FIELD OVER MOST OF UPR MI WITH LK
BREEZE BNDRY FROM KIWD TO L'ANSE AND OFF OF LK MI FROM GLADSTONE TO
KERY.
950 WSW WINDS OF 15-20 KTS WERE ENOUGH TO KEEP BNDRY OFFSHORE MOST
OF THE AFTERNOON NEAR MARQUETTE BUT HAVE SWITCHED ALONG SHORELINE AT
19Z...PER OB AT PRESQUE ISLE.

MDL DIFFERENCES ARISE THROUGH 48 HRS...ESPECIALLY SUN NIGHT INTO
MONDAY MAINLY WITH TIMING OF WEAK SHRTWVS AND ASSOCIATED CONVECTIVE
PCPN INTRODUCING INCREASING UNCERTAINTY. WL...HOWEVER...SIDE CLOSER
TO ETA WITH DETAILS.

TONIGHT...EXPECT SCT TSRA TO CONTINUE TO DEVELOP/EXPAND OVER
WEST/CNTRL UPR UPR MI AND EVENTUALLY INTO ERN PORTION OF CWA LATER
THIS EVENING AS DPVA/QVECT CONV INCREASES AND MID LVL LAPSE RATES
STEEPEN WITH APPROACH OF SHRTWV. THE KEWEENAW AND FAR SE UPR
MI...STABILIZED BY LK AIR...SHOULD BE SPARED HOWEVER. WITH ONLY WEAK
UNIDIRECTIONAL LLVL OR 0-6 KM SHEAR...STORMS HAVE BEEN MAINLY
PULSE-LIKE AND DISORGANIZED. LOW WBZ NEAR 8K FT AND DRY PROFILE BLO
LCL SHOULD BE CONDUCIVE TO HAIL NEAR SVR LIMITS AND LCL WIND GUSTS
TO 50 MPH. CLOUDS SHOULD DISSIPATE AS SHRTWV MOVES OUT OVERNIGHT AND
DIURNAL COOLING AND QDIV TAKE OVER.

SUNDAY...WEAK SFC RDG AND 700-300 QDIV AND SUBSIDENCE NEAR RIGHT
EXIT OF H3 JET WILL DOMINATE UPR MI. WEAKER WIND FIELD WILL ALLOW LK
BREEZES TO DEVELOP. SLIGHTLY DRIER AIR FCST WITH DEWPOINTS MAINLY
IN THE MID 40S F. H85 TEMPS NEAR 8C-11C SUGGEST INLAND READINGS IN
THE UPPER 60S TO MID 70S F FROM NE TO SW.

SUNDAY NIGHT...EXPECT MCS DEVELOPMENT OVER SRN MN AT NOSE OF 50 KT
LLJ AND STRONG H8 THETAE ADVECTION. WHILE CONVECTION SHOULD
PROPAGATE MAINLY EASTWARD THROUGH WI TOWARD LWR MI (PER 850-300
THICKNESS)...WL MENTION CHANCE POPS FOR UPR MI...HIGHEST SOUTH.

MONDAY INTO EARLY TUESDAY...ANY LINGERING PCPN WITH MCS SHOULD
EXIT SE PORTION OF UPR MI EARLY...LEAVING LULL IN PCPN TIL MAINLY
LATE IN THE DAY WITH APPROACH OF SFC FRONT. WITH DIFFICULTY IN
TIMING OF FRONT AND SUPPORTING SHRTWVS WL LEAVE POPS IN CHANCE
CATEGORY. MDLS TREND HAS BEEN TOWARD A QUICKER MOVEMENT OF THE FRONT
AND ASSOCIATED SHRTWV THROUGH THE WRN GRT LAKES.

EXTENDED...WHILE MRF/ECWMF SUGGEST SHOW FRONT SAGGING SOUTH OF THE
AREA AND NEXT SIGNIFICANT SHRTWV DIVING MAINLY SW OF UPR MI...12Z
AVN AND TO A LESSER EXTENT THE 12Z UKMET SHOW ANOTHER MID LVL LO
DROPPING INTO UPR MI WED/THURS WITH ATTENDANT SHRA/TSRA CHANCES.
SO...WL LEAVE PCPN IN FOR WED AND RETAIN FOR THURSDAY WITH POTENTIAL
FOR DIURNAL SHRA WITH COLD POOL ALOFT. WL KEEP TEMPS A BIT ABV
GUIDANCE VALUES...MAINLY IN THE 60S F...PER MRF ENSEMBLE H85 PROG.
MID LVL RDG BUILDS FROM PLAINS TOWARD HUDSON BAY WITH SFC RDGING
OVER GRT LAKES FRI/SAT WITH DRY WX AND SEASONABLE TEMPS.

.MQT...NONE.

JLB

In the hours before

Special weather statement, Jun 16, 11:25 AM EST, 5 hours 55 minutes before
MIZ001>007-009>014-170200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1225 PM EDT SAT JUN 16 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER
MICHIGAN...

AS AN UPPER LEVEL DISTURBANCE DIVES INTO THE AREA FROM THE DAKOTAS
THIS AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
FORM INLAND FROM LAKE SUPERIOR. LOCATIONS MOST LIKELY TO SEE
THUNDERSTORMS WILL BE SOUTH OF AN ONTONAGON...TO GWINN...TO SENEY
LINE. THUNDERSTORMS WILL FORM AFTER 3 PM EDT IN IRONWOOD AND BRUCE
CROSSING...AFTER 4 PM EDT IN CRYSTAL FALLS...IRON MOUNTAIN...AND
GWINN...AND AFTER 5 PM EDT IN ESCANABA AND TRENARY. THE
THUNDERSTORMS WILL DIMINISH AFTER 6 PM EDT.

ANY THUNDERSTORMS WILL MOVE EAST AT 25 MPH AND COULD PRODUCE
WINDS GUSTING TO 50 MPH AND HAIL UP TO A HALF INCH IN DIAMETER. NONE
OF THE STORMS ARE EXPECTED TO BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR
LATER FORECASTS.

JLA

The radar

The Marquette radar (KMQT), 81 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dickinson

When
June 16, 5:20 PM EST
Where
Dickinson County, 10 mi E of Iron Mtn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.833, -87.850

Nickel sized hail.

Hail, Dickinson

When
June 16, 5:21 PM EST
Where
Dickinson County, 12 mi E of Iron Mtn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.833, -87.800

Nickel sized hail.

Hail, Schoolcraft

When
June 16, 6:45 PM EST
Where
Schoolcraft County, 8 mi N of Steuben
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.300, -86.450

Dime sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254548, 5254549, 5254550.